Nevada, 2010Damaging Winds in Nevada, August 21, 2010
August 21, 2010 · NWS LKN · 2 events in 1 county or zone
Thunderstorm winds uprooted a large tree, blew over a storage shed, and toppled a sign at the library.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorm winds uprooted a large tree, blew over a storage shed, and toppled a sign at the library.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 21, 1:46 PM PST, 2 hours 14 minutes earlier.
Area forecast discussion, Aug 21, 1:46 PM PST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
246 PM PDT SAT AUG 21 2010
.SYNOPSIS...A LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE TOWARDS THE
GREAT BASIN TODAY...BRINGING GUSTY WINDS AND ISOLATED THUNDERSTORMS...
TODAY AND SUNDAY.
&&
.SHORT TERM...SATURDAY NIGHT THROUGH MONDAY. THE LONGWAVE PATTERN IS
HIGHLY AMPLIFIED...WITH A TROF AXIS ALONG THE PACIFIC COAST WHICH IS
PROJECTED TO PUSH INLAND...BREAKING DOWN THE RIDGING THAT HAS BEEN
IN PLACE. THE TROP FOLD WILL PASS DIRECTLY OVER THE NORTHERN PORTION
OF THE LKN CWA. EXPECT VERY LOW VALUES OF PWATS... HOWEVER...
FRONTOGENESIS AT 700MB LOOKS ROBUST. HIGH BASED...LOW-NO QPF TS
EXPECTED SATURDAY AND SUNDAY. ALSO EXPECTING A TIGHTENING OF THE
PRESSURE GRADIENT FORCES BETWEEN SHELDON NATIONAL WILDLIFE REFUGE
AND GREAT BASIN NATIONAL PARK...THAT WILL PRODUCE GUSTY WINDS...WITH
THE STRONGEST WINDS FORECAST FOR SATURDAY AFTERNOON.
.LONG TERM...MONDAY NIGHT THROUGH SATURDAY. MODELS LOOK TO BE IN
PRETTY GOOD AGREEMENT THROUGH WEDNESDAY. AFTER A COOL SHOT OF AIR ON
MONDAY...A RATHER LOW-AMPLITUDE RIDGE WILL PERSIST THROUGH WEDNESDAY
BRINGING AN UNEVENTFUL PATTERN WITH A WARMING TREND. CENTRAL HIGH
PRESSURE WILL BE NEAR THE UT/AZ/NV BORDER JUNCTION DURING THIS TIME.
NOT TOO CONCERNED ABOUT WEDNESDAY PRECIPITATION CHANCES...MAINLY
OVER WHITE PINE COUNTY. AT THIS POINT IN THE MODELS...THE ECMWF IS A
LITTLE MORE AGGRESSIVE WITH THE INFLUX OF MOISTURE...SHOWING A MORE
FAVORABLE POSITIONING OF CENTRAL HIGH PRESSURE OVER UT AND A
SLIGHTLY HIGHER AMPLIFICATION OF THE RIDGE. WILL RETAIN ISOLATED
THUNDERSTORM WORDING FOR THE MOST PART IN THE AREAS DEPICTED. IN THE
PREVIOUS FORECAST. THURSDAY STILL LOOKS LIKE A SIGNIFICANT PUSH OF
MOISTURE ACROSS CENTRAL AND EASTERN NEVADA. THIS MOIST SURGE WILL
ABRUPTLY END BY THE TIMELY INTRUSION OF AN UNSEASONABLY DEEP
INCOMING TROUGH. THE MODELS ARE OUT OF AGREEMENT WITH THE STRENGTH
OF THIS NEXT FEATURE TO PUSH INTO THE GREAT BASIN FROM THE NORTH
LATE NEXT WEEK...A TROUGH THAT WILL NUDGE THE SHORTWAVE HIGH TO THE
EAST TO BRIEFLY ALLOW A RETURN TO A MONSOON FLOW ALONG EASTERN
NEVADA. MOISTURE COULD LINGER ACROSS THE EAST SIDE OF THE STATE
THROUGH SATURDAY PER ECMWF ALTHOUGH GFS IS A LITTLE MORE PROGRESSIVE
IN GETTING THE MOISTURE OUT OF THE REGION AS THE LOW DRAWS
NEAR THE PACIFIC COAST AND THE GRADIENT TIGHTENS OVER THE LKN CWA.
WINDS MAY BE EXCEPTIONALLY STRONG WITH THIS NEXT LOW IF TRACKING
PERSISTS. LOCALLY BREEZY WINDS MAY BEGIN ACROSS FAR WESTERN NEVADA
AS EARLY AS THURSDAY WITH BREEZY CONDITIONS POSSIBLE FOR ALL AREAS
FRIDAY. LOCALLY WINDY CONDITIONS WITH GUSTS IN THE 40S WILL BE
POSSIBLE NEXT SATURDAY THAT COULD INITIATE ANOTHER FIRE WEATHER
CONCERN. HOWEVER ADVISORY LEVEL CONDITIONS ARE NOT EXPECTED AT THIS
TIME.
&&
.AVIATION...VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24
HOURS...HOWEVER CANNOT RULE OUT SOME LOCAL MVFR CONDITIONS TODAY DUE
TO BLOWING DUST KICKED UP BY GUSTY WINDS AHEAD OF A LOW PRESSURE
SYSTEM THAT WILL ALSO BRING A FEW THUNDERSTORMS TO THE CENTRAL AND
NORTHERN PORTIONS OF THE STATE THIS AFTERNOON AND EVENING. GENERAL
SURFACE WINDS THIS AFTERNOON THROUGH EARLY EVENING: SW15-25G35KT.
OUTFLOWS FROM TS COULD PRODUCE WIND GUSTS TO 45KT AND REDUCED
VISIBILITY.
&&
.FIRE WEATHER...STRONG WINDS IN ADVANCE OF A PACIFIC STORM WILL
CONTINUE TO DELIVER GUSTY CONDITIONS TO PARTS OF CENTRAL AND
NORTHERN NEVADA THIS AFTERNOON. THESE WINDS COMBINED WITH LOW VALUES
OF RELATIVE HUMIDITY WILL BE OF CONCERN TO THE FIRE COMMUNITY...RED
FLAG WARNING FOR TODAY IS ON TRACK WITH GUSTS OVER 35 MPH ALREADY
OBSERVED AND CONCURRENT WITH RH BELOW 15 PERCENT. KEPT THE FIRE
WEATHER WATCH FOR GUSTY WINDS AND LOW RH FOR SUNDAY IN PLACE AND
ADDED WHITE PINE COUNTY. CONDITIONS PRESENT FOR ISOLATED CONVECTION.
AFTER A COOL SHOT OF AIR ON MONDAY...A WEAK RIDGE WILL PERSIST
THROUGH REMAINDER OF THE FORECAST PERIOD BRINGING AN UNEVENTFUL
PATTERN WITH A WARMING TREND.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR EXTREME EASTERN
ELKO COUNTY...HUMBOLDT COUNTY...NORTHERN ELKO COUNTY...NORTHERN
LANDER COUNTY AND NORTHERN EUREKA COUNTY...NORTHERN NYE COUNTY...
RUBY MOUNTAINS/EAST HUMBOLDT RANGE...SOUTHERN LANDER COUNTY AND
SOUTHERN EUREKA COUNTY...SOUTHWEST AND SOUTH CENTRAL ELKO
COUNTY...WHITE PINE COUNTY.
FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
FOR EXTREME EASTERN ELKO COUNTY...HUMBOLDT COUNTY...NORTHERN
ELKO COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA
COUNTY...NORTHERN NYE COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT
RANGE...SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY...
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY...WHITE PINE COUNTY.
&&
97/92/92/97
Hazardous weather outlook, Aug 21, 2:34 PM PST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
334 PM PDT SAT AUG 21 2010
NVZ013-030>037-222245-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
334 PM PDT SAT AUG 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A PACIFIC FRONT WILL MOVE INLAND THIS WEEKEND...EXPECTING GUSTY
WINDS IN EXCESS OF 30 MPH AND LOW VALUES OF RELATIVE HUMIDITY. ALSO
EXPECTING ISOLATED DRY THUNDERSTORMS WHICH WILL PRODUCE OUTFLOW
BOUNDARIES AND LIGHTNING STRIKES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
MORE GUSTY WINDS AND LOW VALUES OF RELATIVE HUMIDITY EXPECTED ON
SUNDAY WHICH WILL BE OF CONCERN TO THE FIRE WEATHER COMMUNITY.
ISOLATED DRY THUNDERSTORMS WILL BE POSSIBLE AGAIN. TRANQUIL
WEATHER WILL BE ON DECK FOR MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
Thunderstorm Wind, Humboldt
- When
- August 21, 4:00 PM PST to 6:00 PM PST
- Where
- Humboldt County, 12.17 mi SE of Orovada Rio King Arp to Mc Dermitt
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.653, -118.044
A wind gust to 77 mph was recorded at the Double H RAWS about 30 miles southwest of McDermitt. As the thunderstorm moved into McDermitt it blew down a large tree, overturned a storage shed, blew down a sign at the McDermitt Library, and blew off some shingles at the McDermitt Motel.
Thunderstorm Wind, Humboldt
- When
- August 21, 7:00 PM PST to 7:05 PM PST
- Where
- Humboldt County, 12.23 mi SE of Orovada
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.454, -117.622
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and Damaging Winds in Idaho, August 21 to 22, 20101 death · 70 injured · $100,000 · 67 kt wind · 6 events
- Damaging Winds and Lightning Strike in Alabama, August 21, 20101 death · $28,000 · 52 kt wind · 5 events
- Rip Current in Texas, August 21, 20101 death · 1 event
- Rip Current in Texas, August 21, 20101 death · 1 event
- Flash Flood in Georgia, August 21, 2010$400,000 · 1 event
- Hail and Damaging Winds in Arkansas, August 21, 2010$171,000 · 1 in hail · 17 events
- Flood in Iowa, August 21, 2010$125,000 · 1 event
- Flood in Missouri, August 21, 2010$125,000 · 1 event
- Damaging Winds in Tennessee, August 21, 2010$95,000 · 55 kt wind · 3 events
- Damaging Winds and Lightning Strike in Tennessee, August 21, 2010$75,000 · 50 kt wind · 3 events
- Damaging Winds in Tennessee, August 21, 2010$15,000 · 52 kt wind · 2 events
- Lightning Strike in Florida, August 21, 20101 injured · $2,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255346, 255347.